Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 126, NWS Morristown, TN

July 2, 2002Russell County, Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 2, 2002, 5:46 PM EDT for Russell County, Wise County, Virginia. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 5:46 PM EDT (21:46 UTC)
Expired
Jul 2, 2002, 6:30 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Russell County, VA, Wise County, VA

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:50 PM EDTThunderstorm WindCountywide, VA
Jul 2, 5:55 PM EDTHail 1Coeburn, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WUUS54 KMRX 022146
SVRMRX
VAC167-195-022230-
/NEW.KMRX.SV.W.0166.022144-022230/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
544 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA
  WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 630 PM EDT

* AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR DANTE...OR 13 MILES WEST OF LEBANON...
  MOVING SOUTHWEST AROUND 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. PAUL AROUND 555 PM EDT
  COEBURN AROUND 610 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

STAY AWAY FROM WINDOWS. $$

LAT...LON 3689 8203 3709 8230 3692 8253 3686 8240
          3673 8233

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:45 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 2, 3:45 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT TUE JUL 2 2002

AREA RADARS APPEAR SIMILAR TO YESTERDAY AT THIS TIME. 48-60 HR FCST
OFFERS MORE OF THE SAME AS UPR RIDGE REMAINS GENERALLY IN SAME
LOCATION ACROSS THE MIDWEST. THE RIDGE DOES SLIDE A BIT SE TWD THE
FA ON THU SO MAY BE A DEGREE WARMER MOST SPOTS. FLO REMAINS NE-E
THRU PD AND MODELS CONTINUE TO HINT AT WEAK VORTS DROPPING SW
ACROSS REGION IN THIS FLO REGIME. INSTABILITY STILL IMPRESSIVE
ALTHOUGH MAY DECREASE SLIGHTLY ON THU AS UPR RIDGE BUILDS CLOSER.
NOT CONFIDENT ENOUGH TO TWEAK POPS DOWN THOUGH ON THE 4TH. MAIN
QUESTION THIS FCST IS WILL CD FNT BUILD S CLOSE TO ENOUGH TO BRING
SIGNIFICANT INCREASE IN POP TO NRN PORTION OF FA LATER THU INTO THU
NITE. DONT BELIEVE WEAK FNT WILL BE ABLE TO MOV CLOSER TO FA UNTIL
FRI AND WILL ARRANGE FCST IN THIS MANNER. WILL INCREASE POP
SLIGHTLY ACROSS SW VA/NE TN ON THU/THU NITE TO INDICATE POSSIBLILTY
OF SOME GREATER COVERAGE OF TSRA IN ASSOCIATION WITH PRE-FRONTAL
TROF. ADDED POPS TO FRI FCST TO ALLOW FOR THIS BOUNDARY AND
ASSOCIATED LIFT.

CHA   72  94  72  94 /  30  30  20  30
TYS   72  92  71  93 /  30  30  20  30
TRI   66  90  65  91 /  40  30  20  40
OQT   72  92  71  93 /  30  30  20  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Local storm report, Jul 2, 2:38 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
238 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    2 E MT CARMEL             TN   .75 INCH HAIL
07/02/02   HAWKINS                        REPORTED BY DISPATCH.

0235 PM    1 W KINGSPORT             TN   .75 INCH HAIL
07/02/02   SULLIVAN                       REPORTED BY DISPATCH.

DAE
Local storm report, Jul 2, 4:34 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
434 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    GATE CITY                 VA   .75 INCH HAIL
07/02/02   SCOTT                          REPORTED BY DISPATCH.

DAE
Local storm report, Jul 2, 5:09 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
509 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    COUNTYWIDE                VA   WIND DAMAGE
07/02/02   WASHINGTON                     TREES DOWN. REPORTED BY
                                          DISPATCH.

0500 PM    ABINGDON                  VA   .75 INCH HAIL
07/02/02   WASHINGTON                     REPORTED BY DISPATCH.

0505 PM    1 E LEBANON               VA   1.00 INCH HAIL
07/02/02   RUSSELL                        REPORTED BY SPOTTER.

DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:27 PM EDTSevere Thunderstorm WarningMRXScott33 min
Jul 2, 4:05 PM EDTSevere Thunderstorm WarningMRXScott40 min
Jul 2, 4:35 PM EDTSevere Thunderstorm WarningMRXWashington40 min
Jul 2, 4:50 PM EDTSevere Thunderstorm WarningMRXRussell40 min
Jul 2, 7:04 PM EDTSevere Thunderstorm WarningMRXWise41 min
Jul 2, 7:06 PM EDTFlash Flood WarningMRXWise, City of Norton114 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.